Practical Guide To Safe Use of Nonprescription Pain Medications
Nonprescription, or over-the-counter (OTC), analgesics accounted for 11% of all nonprescription drug sales in 2011.1 Benefits of OTC analgesic medication use include direct, rapid access to medications for pain relief, decreased health care utilization resulting in lower costs, and increased engagement of the patient with their own health care. However, OTC medications pose a safety risk when patients incorrectly self-diagnose and treat, unknowingly choose medications that interact with another medication they take, or do not take OTC medications according to the labeled directions (unintentionally or intentionally).2 In a 2011 survey, 52% of patients with muscle and joint pain or arthritis and 70% of patients with headache and migraines relied solely on self-treatment using OTC medications exclusively.3
What You Don’t Know About Your Patient’s Drug Regimen
The first step toward ensuring that your patients’ OTC analgesic use is safe is to obtain a complete profile of all the medications, including OTC and herbal products, the patient is taking. In a recent cross-sectional survey of 500 patients, 85.4% reported that they believed their physician was aware of all OTC medications they were taking, whereas only 46.0% of patients reported actually telling the physician about OTC medication use.4 Only 34.1% of the surveyed patients discussed their herbal supplement and vitamin use with their physician. Since OTC analgesic use can change over time, it is imperative to ask the patient what they are using at every visit.
Gaining an honest and complete medication history often requires sleuthing skills akin to those of Sherlock Holmes. A complete OTC medication history should include the name and strength of the medication, how the patient takes it, the duration and frequency of use, any side effects experienced by the patient, and the degree of relief provided by the medication. Don’t assume your patient takes the medication according to the label instructions! A 2003 survey by the National Council on Patient Information and Education found that one-third of Americans surveyed had taken more than the recommended dose of an OTC medication.5 Asking how much and often a patient needs to take a medicine to achieve pain relief will likely yield a truer picture than simply asking if the patient takes the medicine according to the instructions.
What’s In a Name? Dig a Little Deeper
Ms. Smith, your first appointment of the day, tells you she takes Midol for menstrual cramps every month. A savvy practitioner will respond, “Which one?” Midol Liquid Gels contains ibuprofen; Midol Extended Relief contains naproxen, and Midol Complete, Midol PM, and Midol Teen are all combination products containing acetaminophen.
During your next appointment, Mr. Fitzgerald reports that he has been taking Sudafed over the past week for congestion, “thanks to allergy season.” He also routinely takes Tylenol PM, to help him sleep. During the appointment, he asks for a glass of water because it is time for another Sudafed. You notice the box he takes out of his briefcase says “Sudafed PE Pressure & Pain.” Do you ask for a closer look at that box? If you do, you will see that Mr. Fitzgerald is taking 2 products that contain acetaminophen. The best way to know exactly what your patient is taking is to have them bring all their medications, vitamins, and supplements to their appointment. In the real world, that often doesn’t happen; so remember, a good medication history often requires you to put on your detective hat.
Knowledge is Power
If Mr. Fitzgerald knew how to read a label and was aware of the maximum safe dose of acetaminophen, the preceding scenario could have been avoided. Educating patients about safe use of OTC pain medications will give them the power to recognize safety issues themselves. In a 2012 study that simulated OTC product selection, 45.6% of the 500 participants demonstrated they would have overdosed on acetaminophen by “double-dipping” with 2 acetaminophen-containing products.6 During this study, limited literacy was independently associated with overdosing with acetaminophen-containing products.
Take a few minutes to teach your patients how to read a medication label to determine what active ingredients they are taking. Clinicians need to reinforce the maximum doses. Educate your patients to ask for their pharmacist’s help in choosing an OTC medication; this is especially important for patients with poor health literacy or those without the cognitive ability to synthesize information from multiple product labels. For acetaminophen specifically, the Acetaminophen Awareness Coalition has created the Know Your Dose campaign (www.knowyourdose.org) to increase awareness of acetaminophen safety. Find general OTC medication educational resources at www.bemedwise.org and www.fda.gov/medsinmyhome, including a helpful handout on teaching patients how to read the Drug Facts portion of a nonprescription medication label. These websites also have a section of resources on OTC analgesics. Remind patients to store OTC medications away from children and to properly use the child safety caps if they have children or children visit their home.
Table 1, lists common combinations of OTC analgesic products and Table 2, summarizes common OTC analgesics and their safety information, including contraindications and drug interactions.
Evaluate the Patient’s Choices
Patients often independently initiate self-care with an OTC product, but health care providers should evaluate the appropriateness of the chosen self-care regimen and recommend changes to the OTC and prescription medication regimen as needed. Here are 5 suggestions for clinicians when they are evaluating OTC medications:
1. Ensure the Medication is Not Contraindicated for the Patient. Acetaminophen should not be used by patients with severe hepatic impairment or by those who drink more than 3 alcoholic drinks daily because it increases risk for liver failure in these populations. Patients with the triad of asthma, nasal polyps, and chronic rhinitis or urticaria should not receive aspirin or NSAIDs because it increases the risk for angioedema or bronchospasm in these patients. Furthermore, it should be noted that more than 90% of patients who are intolerant to aspirin will exhibit cross-sensitivity to nonsteroidal anti-inflammatory drugs (NSAIDs).7,8